January 1981

Pericardial Effusion Associated With Minoxidil Therapy

Author Affiliations

From the Department of Medicine, School of Medicine, University of California, San Francisco (Drs McChesney and Chatterjee); and the Department of Medicine, Vanderbilt University Medical Center, Nashville (Dr Houston).

Arch Intern Med. 1981;141(1):69-71. doi:10.1001/archinte.1981.00340010061014

• Pericardial effusions are occasionally observed in patients treated with the new oral vasodilator, minoxidil. Almost all of these cases are related to severe renal or congestive heart failure, but very rarely can be observed in patients without an identifiable cause. Such a case is reported herein, in which extensive investigation failed to reveal the cause. On further observation, the effusion subsided despite continuation of minoxidil therapy. Review of the literature suggests that pericardial effusion is uncommonly observed in patients treated with minoxidil unless accompanied by renal or cardiac failure, and that discontinuation of minoxidil therapy is not always indicated.

(Arch Intern Med 141:69-71, 1981)